On the OBDD Size for Graphs of Bounded Tree- and Clique-Width

  • Klaus Meer
  • Dieter Rautenbach
Conference paper
Part of the Lecture Notes in Computer Science book series (LNCS, volume 4169)


We study the size of OBDDs (ordered binary decision diagrams) for representing the adjacency function f G of a graph G on n vertices. Our results are as follows:

-) For graphs of bounded tree-width there is an OBDD of size O(logn) for f G that uses encodings of size O(logn) for the vertices;

-) For graphs of bounded clique-width there is an OBDD of size O(n) for f G that uses encodings of size O(n) for the vertices;

-) For graphs of bounded clique-width such that there is a reduced term for G (to be defined below) that is balanced with depth O(logn) there is an OBDD of size O(n) for f G that uses encodings of size O(logn) for the vertices;

-) For cographs, i.e. graphs of clique-width at most 2, there is an OBDD of size O(n) for f G that uses encodings of size O(logn) for the vertices. This last result improves a recent result by Nunkesser and Woelfel [14].


Boolean Function Tree Decomposition Binary Decision Diagram Adjacency List Discrete Apply Mathematic 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Arnborg, S., Lagergren, J., Seese, D.: Easy problems for tree decomposable graphs. Journal of Algorithms 12, 308–340 (1991)zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Bodlaender, H.L.: NC-algorithms for graphs with small tree-width. In: van Leeuwen, J. (ed.) WG 1988. LNCS, vol. 344, pp. 1–10. Springer, Heidelberg (1989)Google Scholar
  3. 3.
    Breitbart, Y., Hunt, H., Rosenkrantz, D.: On the size of binary decision diagrams representing Boolean functions. Theoretical Computer Science 145(1), 45–69 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Corneil, D.G., Lerchs, H., Stewart Burlingham, L.: Complement reducible graphs. Discrete Applied Mathematics 3, 163–174 (1981)zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Courcelle, B.: Graph grammars, monadic second-order logic and the theory of graph minors. Contemporary Mathematics 147, 565–590 (1993)MathSciNetGoogle Scholar
  6. 6.
    Courcelle, B., Makowsky, J.A., Rotics, U.: Linear Time Solvable Optimization Problems on Graphs of Bounded Clique Width. Theory of Computing Systems 33(2), 125–150 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Courcelle, B., Mosbah, M.: Monadic second-order evaluations on tree decomposable graphs. Theoretical Computer Science 109, 49–82 (1993)zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Courcelle, B., Olariu, S.: Upper bounds to the clique-width of graphs. Discrete Applied Mathematics 101, 77–114 (2000)zbMATHCrossRefMathSciNetGoogle Scholar
  9. 9.
    Feigenbaum, J., Kannan, S., Vardi, M.Y., Viswanathan, M.: Complexity of Problems on Graphs Represented as OBDDs. Chicago Journal of Theoretical Computer Science 1999(5/6), 1–25 (1999)MathSciNetGoogle Scholar
  10. 10.
    Keeler, K., Westbrook, J.: Short encodings of planar graphs and maps. Discrete Applied Mathematics 58, 239–252 (1995)zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Lozin, V., Rautenbach, D.: The Relative Clique-Width of a graph, Rutcor Research Report RRR 16-2004 (2004)Google Scholar
  12. 12.
    Miller, G., Reif, J.: Parallel tree contraction and its application. In: Proc. 26th Foundations of Computer Science FOCS 1985, pp. 478–489. IEEE, Los Alamitos (1985)Google Scholar
  13. 13.
    Naor, M.: Succinct representation of general unlabeled graphs. Discrete Applied Mathematics 28, 303–307 (1990)zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Nunkesser, R., Woelfel, P.: Representation of Graphs by OBDDs. In: Deng, X., Du, D.-Z. (eds.) ISAAC 2005. LNCS, vol. 3827, pp. 1132–1142. Springer, Heidelberg (2005)CrossRefGoogle Scholar
  15. 15.
    Sawitzki, D.: Implicit Flow Maximization by Iterative Squaring. In: Van Emde Boas, P., Pokorný, J., Bieliková, M., Štuller, J. (eds.) SOFSEM 2004. LNCS, vol. 2932, pp. 301–313. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  16. 16.
    Sawitzki, D.: A symbolic approach to the all-pairs shortest-paths problem. In: Hromkovič, J., Nagl, M., Westfechtel, B. (eds.) WG 2004. LNCS, vol. 3353, pp. 154–167. Springer, Heidelberg (2004)CrossRefGoogle Scholar
  17. 17.
    Wegener, I.: Branching Programs and Binary Decision Diagrams: Theory and Applications. SIAM Monographs on Discrete Mathematics and Applications. SIAM, Philadelphia (2000)Google Scholar
  18. 18.
    Woelfel, P.: Symbolic topological sorting with OBDDs. Journal of Discrete Algorithms (to appear)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2006

Authors and Affiliations

  • Klaus Meer
    • 1
  • Dieter Rautenbach
    • 2
  1. 1.Department of Mathematics and Computer ScienceSyddansk UniversitetOdense MDenmark
  2. 2.Forschungsinstitut für Diskrete MathematikUniversität BonnBonnGermany

Personalised recommendations